Eczema

1 year off Topical steroids and my first blog post, YAY!!!

Today marks the day!!!

1 year off topical steroids for our precious baby boy Lakyn. What a year its been.

Lets go back to where it all began.

When Lakyn was a few month old he developed eczema on his cheeks, a little on the back of his knees and the folds of his arms. We went off to the Doc’s and they gave us some Hydrocortisone 1%. Hydrocortisone cream is a topical corticosteroid. It works by reducing skin inflammation (redness, swelling, itching, and irritation).  I asked if it was safe and was told yes. How little did I know…

IMG_1914.jpgWe used the steriod cream and Lakyn’s eczema cleared up but a few days after we stopped it returned. We were told to use it again and again AND AGAIN. His eczema would always go away after a few days of using the steroid cream but as soon as we stopped, it would return.

Lakyn’s eczema started getting worse, it started spreading to other parts of his body, starting off with small patches and soon it was all over his little body. Doctors kept telling us that the steroids were completely safe and that we should most def keep using them.

(In this photo you can see it is starting to spread on his arms and legs, at this stage we were using steroids)

IMG_2168.jpgWe thought Lakyn reacted to eggs when we gave him a tiny amount at about 9 mths old, he’s eczema flared and he’s breathing was a little husky. I decided to wait until he was 1 to try eggs again, and when I did he reacted again, this time hives around his mouth and neck and itching uncontrollably. Off we went to the hospital and it was so horrible watching his little body become covered in a rash, he was so uncomfortable. We then were given a referral and made our appointment with an allergist so he could be tested, we were put on a 9 month waiting list. On my birthday he got to the cake, and this time the reaction was so much worse, his mouth swelling and vomiting, another trip to emergency.

IMG_0026.jpg

Finally our appointment rolled around and yes Lakyn was allergic to eggs. He was tested for all nuts as well and thank God he only reacted to the egg. Lakyn was prescribed a stronger steroid cream and I was told by the allergist to apply more of it to get his skin under control.

photo.jpg

The eczema was still getting worse and worse, it was around his eyes which it had never been before, he’s eyes were swollen all the time, he started wheezing at night. The doc’s said asthma. I didn’t want to believe them and I wanted more answers, thinking maybe he had seasonal allergies, or maybe something the allergist hadn’t tested for.  I ended up taking him to the royal children’s hoping they would ref us to a specialist, the doc said steroids, MORE steroids. I was so angry and upset driving home crying I knew there had to be something else going on in his little body.

photo

We saw a naturopath and for once someone made sense. We were told to stop steriods as they only suppressed what was going on inside, which in turn would harm other organs resulting in things like asthma. we were also told to stop dairy for a few weeks, then grains, then test to see a reaction when introducing them back in to Lakyn’s diet. Dairy we saw little change. But within two days of no wheat, Lakyn’s asthma stopped, his runny nose cleared. This was amazing, but his eczema was still there and we thought maybe the allergist could test for more.

Around this time we also found http://itsan.org The International Topical Steroid Awareness Network, ITSAN, was originally formed to raise awareness about a condition called Topical Steroid Addiction and Withdrawal, now known as Red Skin Syndrome. Since its founding in 2012, ITSAN has grown into a wide online community of  RSS sufferers around the world contributing ideas, funds and inspiration. If your story sounds like mine, check out this website. We now knew we were never going to use steroids again.

The allergist would not test for anything else, he prescribed us more steroids and told us we were not using enough after we told him we did not want to use them anymore. He was happy to charge us an arm and a leg and laughed when we mentioned naturopath and refused to believe that wheat could stop asthma.

We had been researching so much on the internet and found maybe a Dietician could help. Lakyn was put on a very strict low chemical food diet. We didn’t see much of a change as we had also stopped steroids around the same time. We stuck with it and when we introduced foods back in saw a reaction straight away. which is so great as we now know what to keep away from. He is still off wheat, diary and all colour and preservatives. We feed him natural foods, and have him on a diet to heal his tummy. He is doing so much better. I am so grateful we have had the courage to stick it out, it’s the hardest thing I’ve ever done.

photo

I have created this blog to raise awareness and help anyone who is in the same boat as we were. Also anybody or family who would like to live a more natural lifestyle, eating natural foods and getting rid of the chemicals from your home. The way we look at food, medicine, bath and body products and household products will never be the same again. I will be posting about Lakyn’s topical steroid withdrawal tips and info on natural and toxic foods and living.

I hope you enjoy

Ali xx

Advertisements

2 thoughts on “1 year off Topical steroids and my first blog post, YAY!!!”

  1. Thank you x
    We removed colours, anything with flavours or additives, fragrance, perfumes, air fresheners, cleaning chemicals, grains and dairy over the last two years, we are hoping our little Rose will heal as quickly as possible and these changes will reduce the recovery time of tsw 😦

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s